Puzzling abdominal pain and vomiting? Consider ACE inhibitor-induced visceral angioedema

May 17, 2012, 12:14 am

Lisinopril-induced visceral angioedema

★★★½☆

Visceral angioedema due to angiotensin-converting enzyme inhibitor therapy. Korniyenko A et al. Cleve Clin J Med 2011;78:297-304.

Full Text

The most adverse reactions associated with ACE inhibitors are cough and angioedema of the upper airway. This latter complication occurs in less than 1% of patients taking this class of drugs, and can occur anywhere from days to years after therapy is initiated.

A much rarer complication — and one that many physicians are not aware of — is visceral angioedema, affecting primarily the small intestine but sometimes involving the stomach or colon. Patients typically present with abdominal pain and vomiting.

This paper presents a case report of angiotensin-converting enzyme inhibitor-induced visceral angioedema, and summarizes cases previously reported in the medical literature. The authors identified 27 such cases. (The details of these cases are summarized here.) In over a third of the cases, the diagnosis was initially missed and the patients were kept on the ACE inhibitor (sometimes at an increased dose) for 2 to 9 years after abdominal symptoms began. Some of these patients had multiple workups including cholecystectomy, gastrointestinal biopsy, and bone marrow biopsy (!).

The key to making the diagnosis is to suspect it in an patient on an ACE inhibitor who presents with complains of abdominal pain, vomiting, or diarrhea. CT or ultrasound of the abdomen and pelvis shows bowel-wall thickening with or without ascites. Symptoms usually resolve within 48 hours of stopping the ACE inhibitor. The mechanism of this syndrome may involve increased levels of bradykinin, leading to increased vascular permeability in the viscera.

One other potential cause of abdominal pain in patients treated with ACE inhibitors is drug-induced pancreatitis.

[CT scan of lisinopril-induced visceral pancreatitis from the Ibnosina Journal of Medicine and Biomedical Sciences]

Comments are closed.